Tennessee, 2009

Hail and Damaging Wind in Tennessee, August 27, 2009

August 27, 2009 · NWS MRX · 2 events in 1 county or zone

A boundary across the area triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained large hail and damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered isolated severe thunderstorms during the afternoon hours. Storm reports contained large hail and damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 27, 1:41 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 27, 1:41 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT THU AUG 27 2009

.SHORT TERM...(TONIGHT AND FRIDAY)...UPPER LEVEL LOW TO OUR
SOUTHWEST WILL SLOWLY LIFT NORTHEAST...AND A PIECE OF SHORT WAVE
ENERGY WILL EJECT OUT AND MOVE ACROSS OUR AREA LATE TONIGHT AND
EARLY FRIDAY.  MOISTURE WILL BE PLENTIFUL...SO EXPECT MOST LOCATIONS
WILL SEE RAIN.  INSTABILITY LOOKS LIKE IT WILL BE RATHER
LIMITED...BUT STILL EXPECT SOME THUNDER.  WILL ALSO BE THE POTENTIAL
FOR SOME VERY HEAVY RAIN...ESPECIALLY IN HIGHER TERRAIN AREAS.  WILL
ONLY MAKE SOME MINOR TWEAKS TO MAV TEMPS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UNSETTLED WEATHER CAN BE
EXPECTED TO CONTINUE THROUGH MOST OF THE UPCOMING WEEKEND PER
MODEL AND SREF CONSENSUS. SURFACE FRONT PROJECTED TO PASS THROUGH
THE SOUTHERN APPALACHIAN REGION ON SUNDAY. GENERALLY DRY WEATHER
ANTICIPATED FOLLOWING FRONTAL PASSAGE THROUGH THE BALANCE OF THE
LONG TERM. HAVE CONTINUED CHANCE POPS GENERALLY THROUGH SUNDAY
BEFORE TAPERING OFF BY SUNDAY NIGHT. FOR TEMPS...TENDED TO FAVOR A
BLEND OF GUIDANCE FOR THE WEEKEND BEFORE FOLLOWING MEX GUIDANCE
CLOSELY THROUGH THE BALANCE OF THE LONG TERM PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  81  66  86  64 /  70  60  30  40  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  79  64  85  61 /  60  70  40  40  50
OAK RIDGE, TN                       67  79  64  84  60 /  60  70  40  40  50
TRI CITIES AIRPORT, TN              62  77  61  83  59 /  50  70  60  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW/LCM
Hazardous weather outlook, Aug 27, 3:00 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT THU AUG 27 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
400 AM EDT THU AUG 27 2009 /300 AM CDT THU AUG 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 27, 2:35 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT THU AUG 27 2009

NCZ060-TNZ085>087-272015-
CHEROKEE-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-
335 PM EDT THU AUG 27 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE...MCMINN AND
MONROE COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES EAST OF ETOWAH...MOVING NORTHWEST AT 5
MPH.

SMALL HAIL...AND WINDS GUSTS TO AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

The radar

The Knoxville radar (KMRX), 66 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Blount

When
August 27, 3:10 PM EST to 3:12 PM EST
Where
Blount County, Alcoa
Measured
1 in hail
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.800, -83.980

Amateur radio personnel reported quarter-size hail from a thunderstorm broke the windshield on a parked police car in Alcoa.

Thunderstorm Wind, Blount

When
August 27, 3:22 PM EST to 3:30 PM EST
Where
Blount County, Alcoa
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.800, -83.980

Law enforcement personnel and the local newspaper reported several trees and powerlines downed by thunderstorm winds east of the airport from the Alcoa area to Maryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192264, 192266.